Free
Correspondence  |   June 2003
Possible Dangers of Discontinuing Statins Perioperatively: In Reply
Author Affiliations & Notes
  • Francois Forestier, M.D.
    *
  • *Departement d'Anesthesie-Reanimation II, Centre Hospitalier Universitaire de Bordeaux, France.
Article Information
Correspondence
Correspondence   |   June 2003
Possible Dangers of Discontinuing Statins Perioperatively: In Reply
Anesthesiology 6 2003, Vol.98, 1518. doi:
Anesthesiology 6 2003, Vol.98, 1518. doi:
In Reply:—
Dr. Kreisler's comment concerning the risk of statin withdrawal is thought provoking. However, the study referred to concerns patients who were admitted for acute aggravated angina or acute coronary syndromes. These are patients with severe coronary heart disease, who may not be representative of the vast majority of statin users undergoing elective surgery in the absence of an acute coronary syndrome. If indeed stopping statins causes patients to run a risk of a serious coronary event, this is very worrisome, because most users are for primary prevention 1 without major coronary artery disease, and most stop the drug spontaneously within about 6 months. In that case, stopping (and therefore starting) statins may become a major factor in the risk of coronary events. Maybe it would be better in these patients not to stop, or alternatively not to start the drugs.
References
Abookire SA, Karson AS, Fiskio J, Bates DW: Use and monitoring of “statin” lipid-lowering drugs compared with guidelines. Arch Intern Med 2001; 161: 53–8Abookire, SA Karson, AS Fiskio, J Bates, DW